Flash Flood, Montgomery
- When
- July 5, 3:00 PM EST to 5:30 PM EST
- Where
- Montgomery County, Blacksburg
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
In the advance of a strong cold front, a very tropical air mass was in place across the region. Heavy rain producing showers and storms the night of July 4th had resulted in a saturated or nearly saturated ground to start the day on the 5th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
In the advance of a strong cold front, a very tropical air mass was in place across the region. Heavy rain producing showers and storms the night of July 4th had resulted in a saturated or nearly saturated ground to start the day on the 5th. Additional heavy rain producing showers and storms on the afternoon and evening of the 5th is all that was needed for some flash flooding to occur in areas. The flash floods resulted in water over roads from overflowing nearby bodies of water causing the closure of those roads. Also, because of saturated root systems, all it took was 35 to 40 mph wind gusts to down some trees in parts of Halifax County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 5, 1:28 PM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT WED JUL 5 2006
.SHORT TERM /TONIGHT THROUGH THURSDAY/...
THIS AFTERNOON A SURFACE FRONT WAS POSITIONED ALONG THE OHIO RIVER
VALLEY. A SHORTWAVE TROUGH WAS RIDING ALONG THIS FRONT ACROSS KY/TN.
THIS FEATURE WILL CONTINUE TO RIDE ALONG THE FRONT INTO THE FORECAST
AREA BY THIS EVENING...AND THE FRONT WILL THEN SUBSEQUENTLY PROGRESS
THROUGH THE AREA THE REMAINDER OF THE NIGHT...EXITING THE FAR
SOUTHEAST PART OF THE AREA THURSDAY MORNING.
THE CONCERN WILL BE TWO FOLD TONIGHT. FIRST A SEVERE THUNDERSTORM
WATCH WILL BE IN EFFECT THE REMAINDER OF THIS AFTERNOON THROUGH 900
PM THIS EVENING FOR ALL OF THE NORTH CAROLINA COUNTIES IN OUR
JURISDICTION AND ALL BUT BATH COUNTY IN OUR VIRGINIA JURISDICTION.
THE SEVERE WEATHER THREAT WILL BE MAINLY FOR DAMAGING WINDS WITH
LARGE HAIL A SECONDARY THREAT.
THE SECOND CONCERN THE REST OF THIS AFTERNOON AND TONIGHT WILL BE
FOR POTENTIALLY FLASH FLOOD CAUSING HEAVY RAIN ACCOMPANYING THE
EXPECTED SHOWERS AND STORMS OVERNIGHT. HAVE EXPANDED THE FLASH FLOOD
WATCH TO INCLUDE A GREATER PORTION OF OUR AREA OF
RESPONSIBILITY...NAMELY A GREATER PORTION OF THE ROANOKE
VALLEY...ALL THE NEW RIVER VALLEY...AND THE MOUNTAIN EMPIRE REGION
OF SOUTHWEST VIRGINIA. AVERAGE RAINFALL TOTALS IN THE FLASH FLOOD
WATCH AREA WILL AVERAGE 0.75 TO 1.25 INCHES...BUT LOCALLY HEAVIER
AMOUNTS IN THE 2 TO 3 INCH RANGE WILL BE POSSIBLE.
EXPECTING PRECIPITATION TO END WEST OF THE BLUE RIDGE THURSDAY
SHORTLY AFTER SUNRISE...AND BY THE MID-AFTERNOON IN AREAS NEAR AND
EAST OF DANVILLE VA. PARTS OF THE GREENBRIER AND NEW RIVER VALLEYS
MAY SEE PATCHY RIVER VALLEY FOG FROM LATE TONIGHT INTO EARLY
THURSDAY MORNING...AS THE RAIN ENDS AND SKIES BEGIN TO SEE SOME
BREAKS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
THURSDAY NIGHT THROUGH SUNDAY NIGHT COOL HIGH PRESSURE BUILDS INTO
AND THEN OVER THE AREA. THIS FEATURE SHOULD ALLOW FOR LIMITED CLOUD
COVER AND COOLER THAN AVERAGE TEMPERATURES. SOME PATCHY VALLEY FOG
WILL STILL BE POSSIBLE IN THE GREENBRIER AND NEW RIVER VALLEYS LATE
THURSDAY NIGHT AND EARLY FRIDAY MORNING.
BY MONDAY...THE CENTER OF THE SURFACE HIGH WILL BE EAST OF THE
AREA...AND THE UPPER LEVEL FLOW BECOMES MORE ZONAL ACROSS THE
REGION...AND HEIGHTS WILL BE GENERALLY ON THE RISE. THIS TRANSLATES
INTO GRADUAL WARMING TREND FOR EARLY NEXT WEEK...AND ALSO BETTER
CHANCES AS THE WEEK PROGRESSES FOR SHOWERS AND STORMS AS LOW LEVEL
MOISTURE AND INSTABILITY INCREASE IN ADVANCE OF A SHORTWAVE TROUGH
MOVING INTO THE MIDWEST.
&&
.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE COUNTY
WARNING AREA AHEAD OF A COLD FRONT CROSSING SOUTHEAST THROUGH THE
REGION. CONDITIONS WILL BE MVFR TO IFR DUE TO CEILINGS AND
VISIBILITIES...ESPECIALLY IN THUNDERSTORMS WITH VERY HEAVY RAIN.
ONCE THE FRONT GOES THROUGH AND THE SHOWERS END...CONDITIONS WILL
IMPROVE QUICKLY TO VFR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>017-022-032>034-043>047-058-
059 UNTIL 9 AM THURSDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 9 AM THURSDAY.
WV...FLASH FLOOD WATCH FOR WVZ042 UNTIL 9 AM THURSDAY.
&&
DS/DS/AMSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 449 AM EDT WED JUL 5 2006 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045- 060500- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 449 AM EDT WED JUL 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL FROM THUNDERSTORMS MAY PRODUCE ISOLATED FLOODING AND SMALL CREEKS...STREAMS AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. NCZ004>006-VAZ043>047-058-059-060500- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 449 AM EDT WED JUL 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO DEVELOP TODAY AND TONIGHT. AS A RESULT OF THIS AND RAINFALL FROM LATE TUESDAY NIGHT...THERE IS AN ENHANCED RISK OF FLASH FLOODING. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1209 PM EDT WED JUL 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 5 W ARARAT 36.60N 80.61W
07/04/2006 PATRICK VA POST OFFICE
LARGE TREES DOWN ON WILLIS GAP ROAD
&&
SKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1250 PM EDT WED JUL 5 2006 VAZ014-018-022-051800- CRAIG-MONTGOMERY-ROANOKE- 1250 PM EDT WED JUL 5 2006 ...STRONG THUNDERSTORMS WITH HEAVY RAINS AND GUSTY WINDS... STRONG THUNDERSTORMS WILL MOVE NORTHEASTWARD THROUGH MONTGOMERY COUNTY INTO THE COUNTIES OF ROANOKE AND CRAIG. THE STORMS ARE PRODUCING HEAVY DOWNPOURS AND GUSTY WINDS. SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS...AS WELL AS MINOR FLOODING OF ROADWAYS. THE STORMS WILL BE THROUGH THE AREA BY 2 PM...BUT OTHER STRONG THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AFTERNOON. BS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT WED JUL 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 8 NE BURNT CHIMNEY 37.18N 79.73W
07/04/2006 FRANKLIN VA BROADCAST MEDIA
NUMEROUS TREES DOWN IN COMMUNITY OF LONG ISLAND ESTATES
AT SMITH MOUNTAIN LAKE. SOME DAMAGE TO ROOFS, DECKS, AND
A CHIMNEY. A COUPLE OF CARS WERE DAMAGED BY FALLEN TREES
AS WELL.
0500 PM HAIL 2 SW STEWARTSVILLE 37.25N 79.83W
07/04/2006 E0.75 INCH BEDFORD VA TRAINED SPOTTER
TOWN OF HARDY
&&
SKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT WED JUL 5 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-060300- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE... BLUEFIELD...HINTON...UNION...LEWISBURG 147 PM EDT WED JUL 5 2006 ...SEVERE THUNDERSTORMS POSSIBLE TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND THIS EVENING. EXPECT WIDESPREAD THUNDERSTORMS ALONG A COLD FRONT MOVING SOUTHEAST THROUGH THE AREA. THE PRIMARY THREAT FROM ANY STORMS THAT DO BECOME SEVERE ARE DAMAGING WINDS...ESPECIALLY EAST OF THE BLUE RIDGE. IN ADDITION...VERY HEAVY RAIN IS LIKELY. RAINFALL AMOUNTS BY THURSDAY MORNING WILL BE 1 TO 3 INCHES. PLUS DOWNPOURS FROM ANY OF THE STRONG STORMS MAY RESULT IN PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING. MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS. AMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 212 PM EDT WED JUL 5 2006 VAZ010-011-WVZ042>044-051915- BLAND VA-GILES VA-MERCER WV-MONROE WV-SUMMERS WV- 212 PM EDT WED JUL 5 2006 ...STRONG THUNDERSTORMS MOVING EAST ACROSS THE MOUNTAINS... AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM BLAND NORTH TO HINTON. THESE STORMS WERE MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...KIMBERLING...PRINCETON AT 220 PM EDT...MECHANICSBURG...ATHENS AT 230 PM EDT...CHAPEL...OAKVALE AT 235 PM EDT...WHITE GATE...WILLOWTON AT 240 PM EDT...GLEN LYN...LICK CREEK AT 245 PM EDT. VERY HEAVY RAINFALL ALONG WITH WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 327 PM EDT WED JUL 5 2006 VAZ024-035-052030- AMHERST VA-ROCKBRIDGE VA- 327 PM EDT WED JUL 5 2006 ...INSERT HEADLINE... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BUENA VISTA CITY...OR ABOUT 2 MILES SOUTHEAST OF CORNWALL...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...VESUVIUS AT 340 PM EDT... THIS STORM CAN PRODUCE HEAVY RAINS AND A WIND GUST TO 40 MPH. EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE DURING THE NEXT HOUR. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KK
The Roanoke radar (KFCX), 19 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522463, 5522465, 5522466, 5522464, 5522467.